In reply to the letter of Dr Innes regarding our article, we would submit that we have drawn the two following conclusions: (1) Objective evidence has been submitted that clindamycin can be an alternative drug of value in the treatment of moderately severe acne. (2) There are indeed serious and significant side effects associated with its use, and careful and judicious use is indicated. As Dr Innes knows, there are numerous reports in medical literature regarding severe complications, namely pseudomembranous colitis, reported with the use of this drug. As is always true in clinical medicine, the physician must weigh all the evidence at hand in selecting the different therapeutic regimens available. Unfortunately, many physicians do not appreciate the severity of acne, eg, acute febrile ulcerative conglobate acne with polyarthralgias.1,2 We recently had such a case that did not respond to high doses of tetracycline or erythromycin. There
Krueger GG, Christian GL. Clindamycin for Acne-Reply. JAMA. 1976;235(3):250. doi:10.1001/jama.1976.03260290012011
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: